Advertisement

Vaccine Team Q&A: Why am I getting an itchy rash at my injection site?

The NBC15 Vaccine Team got answers to your questions about ‘COVID’ arm.
The NBC15 Vaccine Team got answers to your questions about ‘COVID’ arm or an itchy rash that...
The NBC15 Vaccine Team got answers to your questions about ‘COVID’ arm or an itchy rash that forms at the injection site.(WMTV)
Published: Feb. 26, 2021 at 10:24 AM CST
Email This Link
Share on Pinterest
Share on LinkedIn

MADISON, Wis. (WMTV) - The NBC15 Vaccine Team got answers to your questions about ‘COVID’ arm or an itchy rash that can form at the injection site. You can find a full list of NBC15 Vaccine Team Q&A’s HERE.

Answer: This is a side effect known as ‘COVID arm’.

CLICK HERE to submit your own question.

Doctors say that it’s a dermal cell response to the inoculation.

Dr. Alison Schwartz, the SSM Health Associate Medical Director of Infectious Diseases, says it’s not dangerous and not considered an allergic reaction.

“It’s thought to be a local activation of dermoid cells there,” said Dr. Schwartz. “All of the cells in our body contain immune receptors in ways that can help build up antibodies.”

She says that it seems to be a more common side effect for people who get the Moderna vaccine over Pfizer. Dr. Schwartz also says that it won’t happen right away and can be a delayed reaction up to a week later.

“It’s usually short lived with resolution between 24-48 hours,” said Dr. Schwartz. “One thing that patients can do if it is very itchy or bothersome is take an antihistamine such as Benadryl.”

Dr. Schwartz says you should not take any over-the-counter medication before you get your vaccine and only take it if the rash becomes extremely uncomfortable. If you have questions about medication, consult your doctor.

To read more about the COVID arm from the CDC website, click HERE.

Copyright 2021 WMTV. All rights reserved.